Hail, Nelson
- When
- August 22, 1:00 PM EST
- Where
- Nelson County, 1.06 mi NW of Stage Bridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.843, -78.791
A upper low moved over the Mid Atlantic during peak heating hours. Showers and thunderstorms form in Nelson County, VA and produced quarter sized hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A upper low moved over the Mid Atlantic during peak heating hours. Showers and thunderstorms form in Nelson County, VA and produced quarter sized hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 9:44 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1044 AM EDT THU AUG 22 2013 .SYNOPSIS... AN UPPER LOW WILL PASS THROUGH THE AREA THIS AFTERNOON. A COLD FRONT WILL APPROACH THE AREA TONIGHT BEFORE MOVING THROUGH FRIDAY. HIGH PRESSURE WILL BUILD OVERHEAD DURING THE WEEKEND BEFORE DRIFTING TO OUR SOUTH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MID MRNG WATER VAPOR SAT IMAGERY NICELY CAPTURES THE UPPER LOW OVER THE ERN PANHANDLE OF WV AND EXTREME NWRN VA. PRONOUNCED DRY SLOT ON THE ERN SIDE OF THE LOW HAS RESULTED IN CLEARING SKIES OVER MOST OF THE CWA. ON THE NRN AND WRN SIDE OF THE LOW...CLOUDS AND ISO SHOWERS WILL IMPACT THE MASON-DIXON LINE AND POTOMAC HIGHLANDS THIS MRNG. THE UPPER LOW WILL CONTINUE TO MOVE EAST TOWARD THE CHSPK BAY THIS AFTN. THE PASSAGE OF THE UPPER LOW WILL COINCIDE WITH PEAK DAYTIME HEATING IN THE FAR ERN PORTION OF THE CWA TO RESULT IN DEVELOPMENT OF SHOWERS AND STORMS IN CENTRAL AND SRN MD NEAR THE BAY. CONVECTION WILL TRY TO FOCUS ALONG SFC PRESSURE TROUGH. 14Z SFC ANALYSIS SHOWS THE PRESSURE TROUGH...WHICH IS MARKED BY A WIND SHIFT AND DEWPOINT BOUNDARY...IS LOCATED JUST EAST OF A LINE FROM BWI-ADW-EZF. THE BEST COVERAGE OF SHOWERS AND STORMS IS EXPECTED TO BE NEAR AND TO THE EAST OF THIS TROUGH /SCT/ WITH ONLY ISO SHOWERS AND STORMS BACK TO WRN SUBURBS OF DC AND BALTIMORE. FARTHER WEST...SUBSIDENCE IN WAKE OF THE UPPER LOW SHOULD KEEP THIS AFTN DRY ALTHOUGH A POP-UP STORM CANNOT BE RULED OUT ALONG THE RIDGE LINES. MAX TEMPS WILL BE NEAR TO A FEW DEGREES ABOVE NORMAL WHICH IS SIMILAR TO THE PAST COUPLE OF DAYS. 12Z IAD MODIFIED SOUNDING REVEALS ABOUT 2000 J/KG OF MLCAPE NEAR THE CHSPK BAY WHERE DEWPOINTS ARE EXPECTED TO BE AROUND 70F AHEAD OF THE SFC TROUGH. COMBINED WITH LIFT FROM THE UPPER TROUGH...A COUPLE OF STRONG MAY BECOME STRONG TO SEVERE TOWARD THE BAY THIS AFTN. SHOWERS AND STORMS SHOULD MOVE EAST OF THE BAY AROUND OR JUST BEFORE SUNSET. THE LATEST HIRES CONVECTIVE MODELS SIMULATE UPSTREAM SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT OVER THE OHIO VALLEY AND CENTRAL APPALACHIANS REACHING WRN MD AND THE POTOMAC HIGHLANDS AFTER SUNSET THIS EVE. THERE IS A QUESTION WITH HOW STRONG THESE STORMS WILL BE IF THEY ARE CROSSING THE MTS AFTER PEAK HEATING HRS. WHATEVER IS LEFT OVER WITH THIS ACTIVITY MAY IMPACT NWRN PORTIONS OF THE CWA THRU THE OVNGT. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... THE COLD FRONT WILL PASS THROUGH THE AREA FRIDAY. A FEW SHOWERS ARE POSSIBLE DURING THE MORNING ALONG AND SOUTH OF THE COLD FRONT... ESPECIALLY SOUTH OF DC. ADDITIONAL AFTN SHOWERS AND STORMS MAY DEVELOP DURING THE AFTN OVER CENTRAL VA AND LWR SRN MD BUT CHANCES WILL DIMINISH FROM NORTH TO SOUTH AS THE COLD FRONT ADVANCES FARTHER SOUTH. MAX TEMPS WILL BE NEAR CLIMO. DRIER AIR WILL BUILD IN BEHIND THE FRONT LATER FRIDAY AND FRIDAY NIGHT AS CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. FRIDAY NIGHT WILL TURN OUT NOTICEABLY COOLER. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... CNDN HIPRES BLDS OVR THE CWFA THIS WKND. WL MAINTAIN CONTINUITY W/ PRVS FCSTS OF A MOSUN/DRY WKND W/ MOSUN SKIES AND DEWPTS IN THE 50S. SAT WL NEED TO BE WATCHED HWVR...AS NLY SFC FLOW BECOMES ELY IN ADVC OF THE BLDG SFC HIGH. THAT/LL BRING ON ONSHORE FLOW WHILE H5 HGTS STILL QUITE LOW FM THE DEPARTING TROF AXIS. IF IT ALL COMES TOGETHER PROPERLY...A STRAY SHRA MAY BE PSBL IN THE I-95 CRRDR...SPCLY IN THE AFTN. ALTHO ITS NOT EVIDENT IN MAV POPS...THERE IS A LTL QPF BEING PRINTED OUT PER GFS. WUD XPCT ANY CLDS TO DSPT W/THE LOSS OF DAYTIME HEATING. THESE ISSUES BECOME A NON-FACTOR BY SUN AS THE SFC RDG CRESTS OVHD. H5 RDGG BLDS TOO...FOR A SUNNY DAY AND CRISP NGT. TEMPS WL BE NEAR OR SLGTLY BLO CLIMO...W/ LGT WNDS SLOWLY VEERING SLY IN RTN FLOW. NXT WK NOT AS CLR CUT. THE SFC HIGH SHUD GET PRESSED SWD AS LOPRES TRACKS SOMEWHEREALONG THE CONUS-CNDN BRDR. WAA WL PASS N OF CWFA MON...FLLWD BY A CDFNT DROPPING INTO THE GRTLKS/NEW ENGLAND TUE-WED. HOW FAR SWD IT DROPS...AND WHAT /IF ANY/ STORMS TRACK ALONG THIS BNDRY STILL TBD. THE NOAM H5 HGT PTTN FAVORS A WRN ATLC TROF AND CENTRL CONUS RDG...SO CWFA SHUD BE ON SRN PERIPHERY OF ANY POTL STORM TRACK...BUT ANY DETAILS WL NEED TO BE WORKED OUT AS THE TIME NEARS. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... WINDS HAVE TURNED NORTHWEST THIS MRNG AT ALL TERMINALS EXCEPT MTN BEHIND A SURFACE TROUGH. MAINLY VFR CONDITIONS TDA ALTHOUGH BRIEF RESTRICTIONS POSSIBLE IN SHRA AND TSRA THAT DEVELOP THIS AFTN. THE BEST CHANCE FOR SHOWERS AND STORMS WILL RESIDE JUST EAST OF DCA. LGT NWLY WINDS AND CLOUD COVER WILL LIMIT CHANCES FOR FOG DEVELOPMENT TNGT. NORTHWEST WINDS WILL CONTINUE FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA. WIND SPEEDS MAY GUST AROUND 10 TO 15 KNOTS...MAINLY DURING THE AFTERNOON HOURS EACH DAY. LIGHT NORTHERLY WINDS WILL CONTINUE FRIDAY NIGHT. VFR CONDITIONS ARE EXPECTED. SAT-MON...VFR. && .MARINE... THE AXIS OF SFC TROUGH IS LOCATED FROM THE NRN CHSPK BAY TO THE MID TIDAL POTOMAC RIVER AS OF 14Z. SWLY WINDS WILL OCCUR TO THE EAST OF THE TROUGH AND W-NW TO WEST. SCT SHOWERS AND STORMS ARE EXPECT TO DEVELOP ALONG AND TO THE EAST OF THIS TROUGH DURING THE AFTN. SMWS MAY BE REQUIRED THIS AFTN WITH STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY STRONG WINDS. THE TROUGH WILL PROGRESS EWD THIS EVE WITH WINDS BECOME W-NW EVERYWHERE BEHIND THE TROUGH. WIND SPEEDS TODAY AND TONIGHT WILL REMAIN BELOW SCA CRITERIA. A COLD FRONT WILL PASS THROUGH THE WATERS FRIDAY AND A PRESSURE SURGE BEHIND THE FRONT MAY CAUSE NORTHERLY WINDS TO GUST PASS SCA CRITERIA FRIDAY NIGHT. A FEW SHOWERS AND THUNDERSTORMS CANNOT BE RULED OUT TODAY THROUGH FRIDAY...ESPECIALLY DURING THE AFTERNOON HOURS EACH DAY. ANY THUNDERSTORMS THAT DO DEVELOP MAY CONTAIN GUSTY WINDS. NW WNDS SAT MRNG BECOME ELY SAT AFTN. FLOW DCPLS SAT NGT...AND REMAINS LGT/VRBL SUN AS HIPRES BLDS OVHD...EVENTUALLY BCMG SLY. SPDS AOB 10 KT THRU MON. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...JRK/BJL NEAR TERM...JRK SHORT TERM...JRK/BJL LONG TERM...HTS AVIATION...JRK/HTS MARINE...JRK/HTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 939 AM EDT THU AUG 22 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 939 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A FEW STORMS THIS AFTERNOON COULD PRODUCE LOCALLY STRONG WINDS. BOATERS ON THE MARYLAND CHESAPEAKE BAY IN PARTICULAR SHOULD LISTEN FOR ANY POTENTIAL WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT FOR A PORTION OF THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY THUNDERSTORM DAMAGE DIRECTLY TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 939 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 3 N DALE ENTERPRISE 38.50N 78.93W
08/21/2013 ROCKINGHAM VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWER LINES ON THE 5500
BLOCK OF SINGERS GLEN ROAD.
&&
EVENT NUMBER LWX1300749
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 AM EDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 SSW NEW MARKET 38.62N 78.69W
08/21/2013 ROCKINGHAM VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING THE SOUTHBOUND SIDE
OF ROUTE 11 ON THE 16000 BLOCK.
&&
EVENT NUMBER LWX1300750
DHThe Roanoke radar (KFCX), 159 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
There were large tree limbs down and lots of hail of an unknown diameter north of Lovingston.
There was one oak tree and two poplar trees uprooted and onto houses.
There were multiple trees down on Hickory Creek Road north of route 6.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474069, 474070, 474071, 474073, 474074.